Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 370, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 24, 1996, 4:33 PM CDT for Hodgeman County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1996, 4:33 PM CDT (21:33 UTC)
- Expired
- Jul 24, 1996, 5:20 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hodgeman County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 242133 SVRDDC KSC083-242220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 433 PM CDT WED JUL 24 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...EASTERN HODGEMAN COUNTY AT 428 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 4 MILES SOUTHEAST OF HANSTON MOVING SOUTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER OPEN COUNTRY IN EASTERN HODGEMAN COUNTY... WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TBELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STOUT/RUTHI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:55 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 24, 3:55 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT WED JUL 24 1996 SHORT TERM... ...FORECAST CHALLENGE IS CONVECTIVE CHANCES... SFC CHART AT 18Z INDICATED COLD FRONT ACROSS CENTRAL KANSAS. SOME WIDELY SCATTERED TRW DEVELOPING JUST TO THE EAST OF CWA DUE TO FRONT AND OUTFLOW MOVING NORTHWARD FROM OKLAHOMA. WENT 40 AND 30 POP RW/TRW RESPECTIVELY ACROSS NORTHERN AND EASTERN CWA WITH THESE FEATURES. RW- BREAKING OUT AT 20Z IN NW AND NCENTRAL KS ASSOCIATED WITH FRONT AND WEAK S/W IN COLORADO. S/W NOT IMPRESSIVE ON WATER VAPOR BUT WITH FRONT AND UPSLOPE DEVELOPING TONIGHT WENT 30 POP ACROSS WEST. FOR MINS TONIGHT WENT SIMILAR TO LAST NIGHT. LONG TERM... MODELS DO HAVE SOME DISAGREEMENT ON POSITION OF S/W IN NW FLOW THROUGH FRIDAY WHICH IS NOT A SURPRISE. IT DOES APPEAR HOWEVER THAT ANOTHER SIGNIFICANT S/W WILL APPROACH AND MOVE VERY CLOSE TO CWA LATE THURSDAY INTO FRIDAY. THIS COULD BRING ANOTHER SIGNIFICANT ROUND OF TRW THURSDAY EVENING THROUGH EARLY FRIDAY. WENT 40 POP TRW ACROSS CWA THURSDAY WITH 50 POP THURSDAY NIGHT DUE TO TIMING OF S/W AND CLIMO. WENT 40 POP TRW FRIDAY AS S/W MOVES THROUGH CWA. STAYED FAIRLY CLOSE TO FWC TEMPS THURSDAY THROUGH FRIDAY AS THEY APPEAR REASONABLE. DDC 063/089 063/086 063 445 GCK 063/088 062/086 062 445 EHA 060/088 061/086 061 445 LBL 060/088 061/086 061 445 HYS 061/086 062/084 061 445 P28 067/090 068/088 065 445 CICCONE
In the hours before
Special weather statement, Jul 24, 11:17 AM CDT, 5 hours 16 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT WED JUL 24 1996 THERE IS A RISK OF SEVERE THUNDERSTORMS AGAIN THIS EVENING AND TONIGHT ACROSS MUCH OF THE AREA. HUMID AIR REMAINS IN PLACE AND AN UPPER AIR DISTURBANCE COMBINED WITH AN APPROACHING COLD FRONT WILL PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT THIS EVENING AND TONIGHT. WITH AN UNSTABLE AIR MASS IN PLACE AND A SIGNIFICANT CHANGE IN WIND DIRECTION WITH HEIGHT...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THROUGHOUT SOUTHWEST KANSAS. SPOTTERS SHOULD BE ON THE ALERT FOR ACTIVATION THIS EVENING AND TONIGHT. CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 45 min |
| Jul 23, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jul 23, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 50 min |
| Jul 23, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 62 min |
| Jul 23, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 46 min |
| Jul 23, 8:48 PM CDT | Tornado Warning | DDC | Finney | 32 min |
| Jul 23, 9:09 PM CDT | Tornado Warning | DDC | Hamilton | 31 min |
| Jul 23, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 45 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| Jul 23, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jul 23, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 51 min |
| Jul 23, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 64 min |
| Jul 23, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 62 min |
| Jul 23, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 35 min |
| Jul 23, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 32 min |
| Jul 23, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 23, 11:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 33 min |
| Jul 23, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.